THE bispectral index (BIS®, Aspect Medical Systems Inc., Newton, MA) is a processed electroencephalographic variable which correlates with depth of hypnosis in adult patients during general anesthesia. 1,2It has also been used clinically to guide anesthetic drug administration, 3and to quantify the pharmacodynamic action of anesthetic drugs in the laboratory setting. 4BIS has previously been shown to decrease following hypovolemic cardiac arrest, lagging behind the decrease in blood pressure by approximately 2 min. 5We report a case of unrecognized venous hemorrhage with a fatal outcome during total intravenous anesthesia (TIVA) for elective abdominal aortic aneurysm repair, where the BIS score began to decrease well before other monitored variables suggested clinical deterioration, and we propose that BIS-derived data may provide early insights into altered drug pharmacokinetics due to hemorrhage.
A 70-yr-old woman was admitted for elective abdominal aortic aneurysm repair. History was unremarkable. Anesthesia was induced with alfentanil and propofol, and maintained with infusions of alfentanil and propofol, the latter being target-controlled and varying at protocol-determined time points. Routine monitoring of vital signs was supplemented with BIS monitoring. The patient had consented to participate in a clinical investigation of the antioxidant effects of propofol TIVA during major vascular surgery, and blood samples for this purpose were drawn from the arterial line at defined time intervals. A stable level of anesthesia was maintained, with a BIS score of approximately 35 (untargeted). Intraoperatively, the patient was hemodynamically stable. An aortic graft was inserted, with a cross-clamp time of 60 min.
Immediately after unclamping, the patient's BIS level decreased rapidly from its steady state value of 35 to a value of 20. Conferral with surgical colleagues did not reveal any concerns on their part at that time. Heart rate and blood pressure remained stable over the next 10 min, but then decreased from 120/70 to 65/30 mmHg ( Fig. 1). Simultaneously, the surgical team reported major venous bleeding. The patient's blood pressure normalized with aggressive volume resuscitation and discontinuation of anesthetic agents, but surgical hemostasis proved unsuccessful. Despite fluid and inotrope therapy, the patient's vital signs deteriorated, and she died of refractory hypotension after 2 h of resuscitation. Although sampling of propofol concentrations was abandoned once the patient began to deteriorate, all three previous samples were retained for analysis. Subsequent assay revealed that the final sample (drawn following declamping) had a propofol concentration significantly in excess of the target level ( table 1). The target-controlled infusion pump (Diprifusor, Fresenius Vial S.A., Brezins, France) satisfied subsequent technical examination.
The BIS monitor provides useful information concerning the depth of hypnosis in healthy patients with stable vital signs, and has been validated with the TIVA combination of propofol and alfentanil. 6,7However, the effect on BIS of hemodynamic instability is unknown, although decreasing BIS values have previously been shown to follow severe hypotension. 5Our patient's abrupt BIS depression during steady state TIVA occurred well before clinical deterioration. Experimental data indicate that hypovolemia decreases the dose requirement for anesthetics, and that an increased hypnotic effect of propofol may be attributable to changes in both pharmacokinetics and end-organ sensitivity. 8Other experimental work has shown that hemorrhagic shock alters both the distribution and the clearance of opioids, resulting in higher plasma concentrations. 9,10,11It is not clear in this case whether the decrease in BIS was related only to altered drug pharmacokinetics (i.e. , an increased propofol concentration) or perhaps also to altered pharmacodynamics (i.e. , increased sensitivity to propofol). It is also conceivable that the decrease in BIS resulted partly from a profound decrease in cerebral perfusion (independent of pharmacologic mechanisms), but no data exist to support or refute this possibility.
In the setting of steady state TIVA via an upper limb vein, with uncontrolled venous hemorrhage from veins draining into the inferior vena cava, two potential factors might explain the measured rise in propofol concentration, and the decrease in BIS, prior to clinical deterioration. First, with a reduced venous return and consequent decrease in cardiac output, brain perfusion would tend to be preserved while blood flow to other vascular beds would decrease. The reduced distribution volume associated with shock would result in higher propofol concentrations. 12Second, because the clearance of propofol is limited by liver blood flow, a decrease in liver blood flow during hypovolemia would be expected to result in higher plasma propofol concentrations, although this mechanism is unlikely to be important within the short time frame involved in this report.
Our experience suggests that BIS-derived data may provide useful insights into altered patient physiology and pharmacology when changes in BIS occur during apparent steady state conditions of anesthesia. In certain circumstances, an altered BIS value may reflect a “prodromal” change in depth of anesthesia arising from unexpected alterations in drug pharmacokinetics. This change may reflect subtle, regional hemodynamic decompensation before overt clinical deterioration.
We suggest that sudden, unexplained decreases in BIS score during otherwise steady state conditions of anesthetic delivery should prompt consideration not simply of depth of anesthesia, but of factors that may alter anesthetic disposition and effect. New intraoperative circumstances, especially hypovolemia, may result in altered depth as a result of changes in drug disposition; early detection of these changes may have implications for the patient's clinical well-being. While the BIS is clearly not designed or intended to monitor hemodynamic changes, it may indirectly reflect hemodynamic alterations when such alterations influence the pharmacokinetics or pharmacodynamics of anesthetics.
The authors thank the laboratory staff of Rajinder K. Mirakhur, M.D., Ph.D., F.R.C.A., Department of Anaesthesia, Queen's University, Belfast, Northern Ireland, and Zeneca Ireland plc, Dublin, Ireland, for their assistance with the propofol assay.